MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY
Catalog Number RED72SDKIT
Medical Device Problem Codes Fracture (1260); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/15/2024
Type of Reportable Event Serious Injury
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the basilar artery using a penumbra system red72 reperfusion catheter (red72), a sendit delivery device (sendit), a benchmark bmx96 access system (bmx96), and a non-penumbra stent retriever.It should be noted that the patient''s anatomy was tortuous.During the procedure, the stent retriever along with the red72 was advanced to the target location and removed under aspiration three times without successful recanalization of the vessel.While attempting to remove the stent retriever and the red72 on the final attempt, the physician experienced resistance and noticed that the stent retriever and the red72 were fractured.It was reported that the red72 fractured at the distal end.The physician then snared the red72.The fractured stent retriever was left in the body after multiple attempts to remove.The procedure ended at this point.
 
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.H3 other text : placeholder.
 
Additional Manufacturer Narrative
Evaluation of the returned red72 confirmed a fracture on the distal end and revealed stretching at the fracture site.This type of damage typically occurs due to retraction against resistance.If the red72 is retracted against resistance, it may become stretched and subsequently fracture.The reported tortuous patient''s anatomy may have contributed to the resistance during retraction.Further evaluation of the device revealed multiple kinks both distal and proximal to the fractured location.This damage was likely incidental to the complaint.The kinks distal to the fractured location may have occurred due to advancement against resistance.The kinks proximal to the fractured location likely occurred during packaging for return to penumbra or snaring for removal.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.

Brand Name
PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key18890756
Report Number3005168196-2024-00078
Device Sequence Number2997938
Product Code NRY
UDI-Device Identifier00815948025943
UDI-Public815948025943
Combination Product (Y/N)N
Initial Reporter StateWV
Initial Reporter CountryUS
PMA/510(K) Number
K211654
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/16/2024
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRED72SDKIT
Device Lot NumberF00009297
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/04/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/16/2024
Supplement Date Received by Manufacturer03/14/2024
Initial Report FDA Received Date03/12/2024
Supplement Report FDA Received Date04/16/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/11/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age86 YR
Patient SexMale
Date Report Sent to FDA01/01/2005